MAUDE Adverse Event Report: SMITH & NEPHEW, INC. FIXATION BOLT WRENCH

SMITH & NEPHEW, INC. FIXATION BOLT WRENCH
Model Number 102911
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/24/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during procedure when tightening fixation bolt wrench, this broke.Instruments outside the patient.The procedure was completed without delay using a smith-nephew back-up device.No patient injury or other complications were reported.
 
Additional Manufacturer Narrative
The device, used in treatment, was returned for evaluation.The visual inspection of the returned device confirms the stated failure that one of the tabs has a piece missing.The broken piece was not returned with the device.The device shows significant signs of wear/usage.A medical investigation was conducted and confirms per the complaint details, the fixation bolt wrench broke was outside of the patient.Based on the information provided, the procedure was completed without delay using a smith-nephew back-up device.Since there were no patient injuries or other complications were reported; no further clinical/medical assessment is warranted at this time.A review of complaint history on the listed part revealed no prior complaints for the listed batch with the same failure mode.A review of the manufacturing records did not reveal any manufacturing or material abnormalities that could have caused or contributed to the reported incident.A review of the risk management file revealed this failure mode was previously identified.This device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
FIXATION BOLT WRENCH
Common Device Name
WRENCH
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11548663
Report Number1020279-2021-02316
Device Sequence Number4047650
Product Code HXC
UDI-Device Identifier03596010031839
UDI-Public03596010031839
Combination Product (Y/N)N
Initial Reporter StateNE
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/14/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number102911
Device Catalogue Number102911
Device Lot Number15KTF0003
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/17/2021
Initial Date Received by Manufacturer 02/24/2021
Supplement Date Received by Manufacturer05/14/2021
Initial Report FDA Received Date03/23/2021
Supplement Report FDA Received Date05/14/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;